Kansas, 2012

Hail and Damaging Winds in Kansas, June 16, 2012

June 16, 2012 · NWS ICT · 9 events in 2 counties and zones

A bow echo moved across the southern sections of the state producing widespread gusty winds in a 60 to 75 mph range. Fortunately, the majority of the damage was limited to trees and tree limbs being downed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A bow echo moved across the southern sections of the state producing widespread gusty winds in a 60 to 75 mph range. Fortunately, the majority of the damage was limited to trees and tree limbs being downed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 16, 2:51 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 16, 2:51 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
351 AM CDT SAT JUN 16 2012

.SYNOPSIS...

RATHER NEBULOUS MCS COVERING MOST OF SW KS CONTINUE TO MIGRATE ESE INTO
BROAD AXIS OF ~70F DWPTS ORIENTED GENERALLY IN W-E MANNER ACRS SRN KS
THAT IS NO DOUBT AIDING IN SUSTAINING THE MCS. IR IMAGERY DEPICTS TOPS
HOLDING STEADY IN -65 TO -70C RANGE. OVER NRN KS & SRN NEBRASKA LESSER
ORGANIZED TSRA CONTINUES TO SPREAD SLOWLY E ALONG NOSE "BROAD" LLJ AXIS.

.DISCUSSION...

FORECAST FOCUS THIS WEEKEND CONTINUES TO BE TSRA-RELATED.

THIS MORNING:
PER "SYNOPSIS" THE AFORE-MENTIONED MCS SHOULD SUSTAIN ITSELF LONG ENOUGH
TO WARRANT 50-60% POP ASSIGNMENT TO SC KS TIL 10AM. THE BEHAVIOR OF THIS
MCS WILL NEED TO BE WATCHED CLOSELY FOR A 2ND REASON: ITS ELY PROGRESS
WILL HAVE AN EFFECT ON LWR-DECK MOISTURE TRANSPORT TO SUSTAIN TSRA MOVG
E ACROSS NRN KS/SRN NEBRASKA. THE NRN CONVECTION HAS HAD TROUBLE HOLDING
TOGETHER AS THE MCS "ATTEMPTS" TO INTERCEPT THE LWR-DECK FUEL. ALTHOUGH
THE MCS SHOULD CERTAINLY WIN OUT IN TERMS OF LONGEVITY I CANNOT RULE OUT
THE POTENTIAL FOR TSRA FURTHER N BEING ABLE TO HOLD TOGETHER LONG ENOUGH
TO AFFECT CNTRL KS THIS MORNING. AS SUCH HAVE ASSIGNED ~45% POPS TO
CNTRL KS TIL 10AM ALTHOUGH QPFS WILL BE LOWER.

THIS AFTERNOON & TONIGHT:
TSRA WILL QUICKLY REDEVELOP THIS AFTERNOON OVER MUCH OF KS AS A WEAK MID
LVL SHORTWAVE SCOOTS E ACROSS THE UPR MIDWEST THAT'LL DRAG A COLD FRONT
SE ACROSS NW KS. WITH THE SHORTWAVE SHEARING AS IT MERGES WITH A FILLING
NEGATIVELY-TILTED MID-UPR TROF LIFTING OVER THE UPR MS VALLEY THE FRONT
WILL DECELERATE (& POSSIBLY STALL) IN A MORE W-E ORIENTATION AS IT SAGS
FURTHER INTO CNTRL KS THIS AFTERNOON & TONIGHT. TSRA TO GREATLY INCREASE
ALONG THE FRONTAL BOUNDARY AS THE AFTERNOON & EVENING PROGRESS. DEEP
LAYER SHEAR LESS THAN IMPRESSIVE BUT AIRMASS WILL GREATLY DESTABILIZE
WITH MLCAPES OF 3500-4500J/KG LIKELY OVER NEARLY ALL OF KICT COUNTRY
THIS AFETRNOON. WITH HIGH OCTANE FUEL POOLING ALONG/AROUND THE FRONT AS
EVIDINCED BY PW'S OF 150-200% ++RA ARE A CERTAINTY. AS SUCH WILL MENTION
POTENTIAL FOR LOCALIZED FLOODING IN HWO ALONG WITH THE LARGE HAIL AND
DAMAGING WIND POTENTIAL.

SUN & SUN NGT:
THE FRONT WILL DISSIPATE SUN MORNING AS NWRN PLAINS SFC TROFFING ENSUES
IN RESPONSE TO AN APPROACHING BUT VERY WEAK MID-LVL SHORTWAVE CROSSING
THE NRN ROCKIES. THIS WOULD REMOVE THE LWR-DECK FOCUS NECESSARY TO
SUPPORT STRONG TSRA BUT HAVE RETAINED SLIGHT CHANCE POPS OF -TSRA IN
THE EVENT OUTFLOW BOUNDARIES FROM SAT NGT'S COVNECTION SHOULD INTERACT
TO 'SPARK' A FEW TSRA.

NEXT WEEK:
OVERALL THE FORECAST IS ESSENTIALLY UNCHANGED...WITH HOT & DRY WEATHER
FOR ALL AREAS TIL WED NGT...WHEN AN INTENSIFYING CYCLONE SCOOTING E/NE
ACROSS THE NRN PLAINS WILL SWEEPA COLD FRONT SE TOWARD KS. CONFIDENCE
ON HOW FAR SE THE FRONT WILL PROGRESS IS AVERAGE AT BEST BUT DO BELIEVE
TSRA CHANCES FOR THU ARE A BIT HIGH AT THIS TIME AS APPEARS THE FRONTAL
BOUNDARY WILL REMAIN ALONG THE KS/NEBRASKA BORDER THU AFTERNOON &
EVENING. AS SUCH DID EASE UP ON POP THROTTLE FOR WED NGT & SLIGHTLY THU
FOR THIS REASON.

&&

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN CONCERN: THUNDERSTORM CHANCES OVER THE NEXT 24 HOURS.

MCS OVER NORTHWESTERN KANSAS SHOULD CONTINUE TO SLIDE EAST-
SOUTHEAST OVERNIGHT INTO A WEAK SOUTHERLY LOW-LEVEL JET. SOME OF
THIS ACTIVITY COULD GRAZE CENTRAL KANSAS OVERNIGHT INTO THE EARLY
MORNING HOURS...MAINLY WEST OF INTERSTATE 135. WILL INCLUDE A VCTS
MENTION AT RSL AND HUT. A ROUND OF ORGANIZED STRONG-SEVERE STORMS
APPEARS LIKELY ALONG A SLOW SOUTHWARD MOVING FRONTAL
BOUNDARY...BEGINNING IN CENTRAL KS SATURDAY AFTERNOON...AND MOVING
THROUGH SOUTHERN KS SATURDAY NIGHT. MOST TAF SITES COULD BE
AFFECTED BY THIS MCS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    92  71  92  73 /  50  60  20  10
HUTCHINSON      90  70  92  73 /  60  60  10  10
NEWTON          89  70  90  73 /  50  60  20  10
ELDORADO        91  70  90  72 /  50  60  20  10
WINFIELD-KWLD   93  71  92  72 /  50  50  20  10
RUSSELL         87  69  93  74 /  60  50  10  10
GREAT BEND      87  70  92  74 /  60  60  10  10
SALINA          88  70  94  74 /  60  60  10  10
MCPHERSON       88  70  92  73 /  60  60  10  10
COFFEYVILLE     93  71  91  71 /  30  50  20  10
CHANUTE         92  69  91  71 /  30  50  20  10
IOLA            91  69  90  71 /  40  50  20  10
PARSONS-KPPF    93  71  91  71 /  30  50  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 16, 3:31 AM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
431 AM CDT SAT JUN 16 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-170945-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
431 AM CDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A THUNDERSTORM COMPLEX WILL CONTINUE TO MOVE EAST SOUTHEAST ACROSS
SOUTHERN KANSAS THIS MORNING AND MAY PRODUCE THREE QUARTER INCH
DIAMETER HAIL AND GUSTS AROUND 50 MPH.

NUMEROUS THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT OVER
ALL AREAS AS A COLD FRONT DECELERATES AS IT MOVES SOUTH SOUTHEAST
ACROSS CENTRAL KANSAS. HAIL UP TO THE SIZE OF PING PONG BALLS ARE
THE PRIMARY THREAT THIS AFTERNOON WITH THREAT TRANSITIONING INTO A
DAMAGING WIND AND VERY HEAVY RAIN THREAT TONIGHT. WITH VERY HEAVY
RAINS HAVING OCCURRED THE PAST 2 NIGHTS THE THREAT FOR FLOODING IS
INCREASING. AS SUCH ONE SHOULD BE ALERT FOR A POSSIBLE FLOOD WATCH
ISSUANCE LATER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY SOUTHEAST KANSAS
ON SUNDAY BUT SHOULD BE NEITHER STRONG NOR SEVERE.

THUNDERSTORMS POSSIBLY APPROACHING SEVERITY...ARE STILL SCHEDULED
TO ARRIVE CENTRAL KANSAS LATE WEDNESDAY NIGHT AND SLOWLY INCREASE
FROM THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

The radar

The Wichita radar (KICT), 87 km away, was scanning. The volume nearest the first event began at 09:51 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Kingman

When
June 16, 3:53 AM CST to 3:54 AM CST
Where
Kingman County, 0.69 mi S of Cunningham
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.640, -98.430

Law enforcement relayed the report.

Thunderstorm Wind, Reno

When
June 16, 4:05 AM CST to 4:06 AM CST
Where
Reno County, 3.82 mi W of Arlington
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.900, -98.250

A large tree was downed and laying across the road near the intersection of Arlington and Sterling roads.

Thunderstorm Wind, Reno

When
June 16, 4:12 AM CST to 4:13 AM CST
Where
Reno County, 4.42 mi W of Cheney Res
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.780, -97.910

Relayed by the Emergency Management office.

Thunderstorm Wind, Reno

When
June 16, 4:21 AM CST to 4:22 AM CST
Where
Reno County, 3.21 mi NNE of Castleton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.910, -97.940

Relayed by the Emergency Management office.

Thunderstorm Wind, Reno

When
June 16, 4:26 AM CST to 4:27 AM CST
Where
Reno County, 1.29 mi WNW of Hutchinson
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.080, -97.940

Hutchinson news reported the there were several uprooted trees and power lines in the Hyde park area. Primarily on 20th street between Jefferson and Madison streets.

Thunderstorm Wind, Reno

When
June 16, 4:26 AM CST to 4:27 AM CST
Where
Reno County, 1.09 mi W of South Hutchinson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.030, -97.940

Several large limbs were blown out of trees.

Thunderstorm Wind, Reno

When
June 16, 4:30 AM CST to 4:31 AM CST
Where
Reno County, Haven
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.900, -97.780

A large tree was reported down near 5th and Emporia.

Hail, Kingman

When
June 16, 4:33 AM CST to 4:34 AM CST
Where
Kingman County, 2.14 mi NNE of Murdock
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.650, -97.920

Thunderstorm Wind, Reno

When
June 16, 4:35 AM CST to 4:36 AM CST
Where
Reno County, Haven
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.900, -97.780

Relayed by the Emergency Manager.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391622, 391623, 391624, 391625, 391626, 391627, 391628, 391629, 391630.